Alert archive / Colorado / Special Weather Statements in 2016
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 28, 2016, 7:13 AM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 7:13 AM MDT (13:13 UTC)
- Expired
- Jul 28, 2016, 8:00 AM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
836
WWUS85 KBOU 281313
SPSBOU
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
713 AM MDT THU JUL 28 2016
COZ050-051-281400-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
713 AM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 800 AM MDT...
AT 713 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SIXTEEN-MILE CORNER...OR 10 MILES SOUTH OF
JULESBURG... MOVING SOUTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THE MAIN THREAT OF HAIL IS NEAR THE EASTERN BORDERS OF
SEDGWICK AND PHILLIPS COUNTIES.
LOCATIONS IMPACTED INCLUDE...
HOLYOKE...JULESBURG...PLEASANT VALLEY...
SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4044 10237 4076 10245 4100 10233 4100 10205
4044 10205
TIME...MOT...LOC 1313Z 334DEG 40KT 4084 10220
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:50 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 28, 4:50 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 450 AM MDT THU JUL 28 2016 .SHORT TERM...(Today and tonight) Issued at 450 AM MDT Thu Jul 28 2016 Details of todays weather will be highly dependent on the evolution of low level wind/temperature/moisture fields as a result of several waves of convection dropping south across the plains. Pinning down the details will be difficult, but the environment looks favorable for severe thunderstorms at some point on the plains. For areas near Denver, the prospects are much more muddled. Common themes in the models include: A batch of convection moving near the northeast corner early this morning (which looks like it should pass just east of our area), followed by another round of storms dropping through the same area around midday. These features are already present upstream with the second one driven by a little shortwave that the models do capture. A tendency for easterly winds, reinforced at times by outflow from convection, that maintains low level moisture across much of the area. A preference for the moisture to pool north of Denver, with the outflow fighting a southerly wind component and some drying on the Palmer Divide. Most models generate some convection off the Laramie Range in Wyoming or in the Cheyenne area that tracks southeast through this moisture in the late afternoon or evening. The difficulty lies in the details of the wind field and the pattern of available energy. A steady flow of east winds would bring juicy air as far west as the Front Range by the end of the day. However the threat of some drying over the higher elevations south of Denver combined with southeast storm motions from the more favored areas north of Denver appears to limit the threat south of town, putting Denver on the edge of the severe weather threat. Also worth noting that the runs with the strongest outflow have quite cool temperatures by late afternoon and the incoming moisture may not be enough to overcome the cooling, or at least the cooling might limit the resulting evening convection near Denver to one quick shot as the convergence is needed to overcome capping. Expected CAPEs vary wildly based on the above variables. There should be an area of at least 1000 J/kg in place that gets convection, and shear is adequate to generate tilted storms and supercells. So there is a decent threat of severe weather. Main threat should be large hail, with some wind potential as well. Heavy rain also possible but storms should be moving enough to keep the flash flood threat low. It does appear the Denver area is on the edge of the threat, with the most likely timing here in the early evening from outflow boundaries feeding new convection as the moisture increases. Previous forecast and SPC outlooks were pretty reasonable, I just made a few minor timing adjustments and added the mention of severe storms across the plains. IR satellite imagery has shown continued active burning on the Beaver Creek wildfire near the border southwest of Laramie as it has remained pretty warm, dry, and breezy overnight. There was an impressive smoke plume at sunset, and there likely still is one though I can't find it in the pictures at this time. With similar weather today the plume will likely persist moving toward the east and southeast. For the most part the smoke will be elevated coming across the plains, but it will be denser over parts of Jackson and Larimer counties. .LONG TERM...(Friday through Wednesday) Issued at 450 AM MDT Thu Jul 28 2016 As upper ridging remains over the southern U.S. through the next week, subtropical moisture is forecast to work its way under the ridge and over Colorado. Temperatures will be remaining warm, and each day will feature a chance of thunderstorms somewhere over north central and northeast Colorado. Friday is expected to be the coolest day of the lot, in the wake of anticipated outflows from this evening's thunderstorm activity over the plains. There will also be a decent chance of showers Friday afternoon as high pressure over the northern Great Plains will funnel easterly low level flow into Colorado. Daytime warming and the presence of low and mid-level moisture will combine to produce isolated to scattered shower coverage, mainly in the evening. Saturday and Sunday could see a slight drop in the coverage of showers as temperatures aloft over the state warm up enough to cap most shower activity. By Monday and Tuesday, models are showing additional mid-level moisture moving into the state from the south. That will set up a daily pattern of afternoon showers over the mountains moving onto the plains in the late afternoons and evenings. All in all, typical weather for the first part of August. The threat of locally heavy rain will be on the increase through the week, especially if the winds at mid and upper levels diminish, leading to slow storm motions. These will be things to assess later next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 450 AM MDT Thu Jul 28 2016 VFR conditions expected through tonight, though a smoke plume from a wildfire southwest of Laramie may affect visibility in areas northwest through northeast of Denver. Scattered thunderstorms are possible in the Denver area from 21z through 04z. Main threat is variable winds gusting to 40 knots, but a few severe storms with hail and stronger winds are possible. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Gimmestad LONG TERM...Dankers AVIATION...Gimmestad
Hazardous weather outlook, Jul 28, 5:52 AM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 552 AM MDT THU JUL 28 2016 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 552 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS TODAY. THE GREATEST THREAT WILL BE IN THE NORTHEAST CORNER IN THE EARLY AFTERNOON...THEN SHIFTING TOWARD THE AREA FROM CHEYENNE TOWARD AKRON AND LIMON IN THE LATE AFTERNOON AND EARLY EVENING. THERE IS A LOWER THREAT OF SEVERE STORMS FOR THE FRONT RANGE CITIES LATE IN THE DAY. THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS UP TO 80 MPH ARE ALSO POSSIBLE. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...MAINLY ON THE PLAINS LATE IN THE DAY. INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY. BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE, MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 2 PM. GIMMESTAD/DANKERS
In the hours before
Special weather statement, Jul 28, 6:33 AM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
633 AM MDT THU JUL 28 2016
COZ050-051-281315-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
633 AM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS AND SEDGWICK
COUNTIES UNTIL 715 AM MDT...
AT 633 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAPPELL...MOVING SOUTHEAST AT 50 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID...SEDGWICK...MARKS BUTTE...FAIRFIELD...SIXTEEN-MILE
CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4066 10205 4067 10267 4070 10267 4071 10265
4100 10265 4100 10205
TIME...MOT...LOC 1233Z 316DEG 43KT 4111 10249
GIMMESTADSpecial weather statement, Jul 28, 7:13 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
713 AM MDT THU JUL 28 2016
COZ050-051-281400-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
713 AM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 800 AM MDT...
AT 713 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SIXTEEN-MILE CORNER...OR 10 MILES SOUTH OF
JULESBURG... MOVING SOUTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THE MAIN THREAT OF HAIL IS NEAR THE EASTERN BORDERS OF
SEDGWICK AND PHILLIPS COUNTIES.
LOCATIONS IMPACTED INCLUDE...
HOLYOKE...JULESBURG...PLEASANT VALLEY...
SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4044 10237 4076 10245 4100 10233 4100 10205
4044 10205
TIME...MOT...LOC 1313Z 334DEG 40KT 4084 10220
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 24 min |
| Jul 27, 7:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 28 min |
| Jul 27, 7:20 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 40 min |
| Jul 27, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Lincoln, Washington | 23 min |
| Jul 27, 7:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 15 min |
| Jul 27, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 12 min |
| Jul 27, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 27 min |
| Jul 27, 11:23 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jul 27, 11:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 47 min |
| Jul 28, 12:44 AM MDT | Special Weather Statement | BOU | Phillips | 46 min |
| Jul 28, 6:33 AM MDT | Special Weather Statement | BOU | Sedgwick | 42 min |
| Jul 28, 11:18 AM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 42 min |
| Jul 28, 11:56 AM MDT | Special Weather Statement | BOU | Phillips | 34 min |
Nearby
Special Weather Statements in Colorado, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.